Ever since birth control pills were first made available to women in 1960, the associated stigma of weight gain has dissuaded some women to use this method of contraception. However, since 1960, contraceptive choices have come a long way baby. Today, women still have the choice of using hormonal birth control pills but now have other options such as the patch, the ring, hormonal intrauterine devices (IUDs), the shot, and the implant. Each method contains different amounts of the hormone progestin, which inhibits ovulation, or a combination of progestin and estrogen, which regulates the menstrual cycle. These synthetic hormones are identical to the ones made by the body’s pituitary gland.
Contraception use and fear of weight gain
The good news is most forms of hormonal contraception are 99 percent effective at preventing pregnancy, as long as a woman is educated on using them as directed. Like all prescription medications, all may have side effects such as headaches, nausea, and changes to the menstrual cycle. But the most common concern of women who use hormonal birth control is fear of weight gain. But is it true of all contraceptive methods that are available today?
Birth control pills
Over the years, many women have blamed this popular form of birth control commonly referred to as ‘the pill’ for excess pounds accumulated, but are these accusations true? It is true that a possible side effect stated on the pills package information is weight gain. However, read a little further and weight loss is also listed as a possible side effect from using this hormonal contraceptive. So which is it – weight gain or weight loss?
The reason for both listings of weight gain and weight loss as possible side effects is because this is what women have reported. In the early years after the introduction of the pill was made, the forms of oral contraceptives did contain much higher doses of the hormones estrogen and progestin. Estrogen in high doses can cause weight gain due to increased appetite and fluid retention so decades ago, this may indeed have cause weight gain in some women. The formulation of today’s contraceptives has changed in that the doses of estrogen and progestin are much smaller than what was used in the versions from years ago and therefore are not associated with weight gain in women.
Even though there are few studies directly comparing weight gain among women using hormonal contraceptives with women taking placebos, none have found a link between the pill and putting on pounds. One such research was a review of 49 studies comparing different types of hormonal contraceptives which showed no evidence that birth control pills caused weight gain in most women. One possible exception could be progestin-only hormonal contraceptives such as Depo-Provera, in which some evidence has been linked to weight gain in women using it.
Contraceptive implants and shots
Contraceptive implants and shots that only contain the hormone progestin have been associated with small gains in weight. The birth control implant is a thin plastic rod containing progestin is inserted into the upper arm. Research has shown an average gain of three pounds or less but there is no clear indication the weight gain was due to the actual device.
However, women using the shot might see some weight gain. Progestin-only injectable contraceptive methods like Depro-Provera are the most commonly used birth control injectables available in the United States. Depo-Provera prevents pregnancy for up to 3 months. This drug is very similar to progesterone, a hormone normally produced by the ovaries every month as part of the menstrual cycle. One study found that up to 18 percent of 100 participants using the shot (Depo-Provera) showed significant weight gain varying between two to thirty pounds when compared to a control group of women not using this birth control method.
Versions of the shot that contain hormones similar to the ones found in the pill, patch, and ring are not associated with weight gain.
For women using IUDs, these long-acting contraceptives are inserted into the uterus, which has a less understood connection to weight gain. Non-hormonal or copper IUDs, which release copper in place of hormones into the uterus blocking sperm from fertilizing the egg, have not been shown to cause weight gain. But, IUD versions that do contain hormones where weight gain is likely, have been seen in about five percent of women who use it.
Any weight gain or loss in women could be a result of many various factors besides birth control. It is not uncommon for many women to see some weight gain as the years go by, particularly if they have slowed down physically and have not modified their eating habits. On average, studies have found women gain a little over a pound a year between the ages of 18 and 23. Generally, oral contraceptives are taken for up to five years or longer so that as weight accumulates, a woman may believe the weight gain is due to their contraception and not consider the effect of time and other factors.
In conclusion, it appears that most women using the pill do not need to be concerned about gaining weight. But if a woman happens to be one of the few who has put on pounds since using oral contraceptives and appears not to be due to eating more or exercising less, she should talk to her doctor to see if there is a lower dose type of birth control pill to try or to discuss trying another form of contraceptive or make some lifestyle changes improving dietary intake and increasing exercise.